Hail, Pickens
- When
- May 19, 3:40 PM EST to 3:45 PM EST
- Where
- Pickens County, 0.69 mi N of Jasper Pickens Co Ar
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.460, -84.450
An employee at Lawson Chevrolet reported nickel sized hail.
The upper level low that helped to trigger thunderstorms in previous days continued to rotate over the Southeast, gradually weakening. Isolated thunderstorms developed across extreme north Georgia, producing non-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
The upper level low that helped to trigger thunderstorms in previous days continued to rotate over the Southeast, gradually weakening. Isolated thunderstorms developed across extreme north Georgia, producing non-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 19, 1:50 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 250 PM EDT SAT MAY 19 2012 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... WEAK SURFACE LOW OFF THE MID ATLANTIC COAST AND ASSOCIATED UPPER LEVEL SUPPORT WILL MAKE LITTLE PROGRESSION THROUGH THE SHORT TERM. INVERTED RIDGE DOWN THE APPALACHIANS KEEPING STABLE ENVIRONMENT IN PLACE ACROSS MUCH OF THE CWA TODAY...BUT WITH OROGRAPHIC INFLUENCE AND MODERATE INSTABILITY ALONG THE RIDGE PERIPHERY WILL ALLOW ISOLATED THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF FAR NORTH GEORGIA THIS AFTERNOON. MAIN CONCERN WILL BE SMALL HAIL...LIGHTNING AND GUSTY WINDS. CONVECTION EXPECTED TO DIMINISH QUICKLY WITH THE LOSS OF DIURNAL HEATING...AND HAVE NO MENTION OF POPS AFTER 02Z. MODELS HINTING LOW WILL MEANDER INLAND OVER THE MID ATLANTIC STATES THROUGH SUNDAY...AND WITH A SERIES OF UPPER LEVEL DISTURBANCES SPINNING AROUND THE LOW...POPS AND THUNDER CHANCES REMAIN ACROSS NORTH GEORGIA. HIGH PRESSURE EXTENDING DOWN THE EAST COAST WEAKENS INTO MONDAY...ALLOWING FOR THE SOUTHEAST TO BE EXPOSED TO THE NEXT APPROACHING SYSTEM. DRY AIR MASS ACROSS THE AREA TODAY WILL ALLOW TEMPERATURES TO ONCE AGAIN DROP INTO THE 50S SUNDAY MORNING. WITH INCREASING MOISTURE INTO SUNDAY AND EARLY WEEK...LOWS WILL BE SLIGHTLY WARMER. HIGHS WILL GENERALLY BE IN THE MID 80S SATURDAY...AND THEN MID TO UPPER 80S BY MONDAY. HAVE HAD TO TWEAK DEWPOINTS ONCE AGAIN. GUIDANCE...ALTHOUGH CONSISTENT...APPEARS TO BE TOO DRY. AS A RESULT...HAVE WARMED DEW POINTS SLIGHTLY. .LONG TERM /MONDAY THROUGH SATURDAY/... LONG TERM MODELS CONTINUE TO NOT AGREE ON A SOLUTION IN THE LONG TERM. THEREFORE WILL MAINTAIN CONTINUITY AND MAKE NO CHANGES TO THE CURRENT LONG TERM. THE PREVIOUS LONG TERM DISCUSSION IS INCLUDED... /ISSUED 415 AM EDT SAT MAY 19 2012/ BROAD UPPER TROUGH PERSISTS AT THE BEGINNING OF THE PERIOD...WITH A CLOSED UPPER LOW NEAR THE NORTH CAROLINA COAST. A SHORT WAVE BEGINS TO DROP SOUTHEASTWARD ON MONDAY AND PUSHES A COLD FRONT ACROSS THE CWA ON TUESDAY. HAVE RAISED POPS FOR MONDAY THROUGH TUESDAY WITH POPS DIMINISHING ON WEDNESDAY. AFTER THAT...MODELS DISAGREE ON EVOLUTION OF REMNANTS OF THE SHORT WAVE WITH SOME INDICATION IT COULD ROTATE BACK TO THE WEST. EFFECTS ON OUR CWA REMAIN QUESTIONABLE WITH THIS PATTERN. SO HAVE LEFT LOW POPS MAINLY IN THE EAST FOR WEDNESDAY NIGHT AND THURSDAY. MOST OF THE DYNAMICS SEEM TO REMAIN EAST OF THE CWA ON FRIDAY SO HAVE LEFT IT DRY. && .AVIATION... 18Z UPDATE... VFR CONDITIONS EXPECTED THROUGH THE PERIOD. AFTERNOON CONVECTION SHOULD BE LIMITED TO FAR NORTHWEST GEORGIA. ENE WINDS AT 7-9KTS WILL DIMINISH TO 3-5KTS OVERNIGHT...THEN INCREASE TO 6-8KTS SUNDAY LATE MORNING. BKN060 POSSIBLE LATE TONIGHT IN THE ATL AREA...BECOMING FEW-SCT060 BY MORNING. EXPECT SCT CU TO DEVELOP SUNDAY AFTERNOON. CONVECTION EXPECTED AGAIN ON SUNDAY...MAINLY NORTH OF THE METRO ATL AREA. //ATL CONFIDENCE...18Z UPDATE... HIGH CONFIDENCE ON ALL ELEMENTS. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 55 85 59 85 / 5 10 10 20 ATLANTA 59 84 62 84 / 5 10 10 20 BLAIRSVILLE 53 80 55 79 / 20 20 20 40 CARTERSVILLE 56 84 58 84 / 10 20 10 30 COLUMBUS 58 86 62 87 / 5 0 5 20 GAINESVILLE 58 82 60 82 / 10 20 20 20 MACON 54 86 58 88 / 5 0 10 20 ROME 57 86 59 86 / 20 20 10 40 PEACHTREE CITY 53 84 57 85 / 5 5 5 20 VIDALIA 58 85 60 89 / 5 0 5 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1126 AM EDT SAT MAY 19 2012 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-201200- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1126 AM EDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTH GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... HIGH PRESSURE CONTINUES OVER MUCH OF NORTH AND CENTRAL GEORGIA WHILE LOW PRESSURE REMAINS JUST OFF THE NORTH CAROLINA COAST. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING. THE MOST FAVORED AREA FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTH OF A CARROLLTON TO CANTON TO HELEN LINE THIS AFTERNOON AND EVENING. .DISCUSSION... AN EASTERLY UPSLOPE FLOW OF AIR MAY HELP TO TRIGGER ISOLATED THUNDERSTORMS OVER NORTH GEORGIA THIS AFTERNOON AND EVENING. SHEAR WILL BE WEAK AND INSTABILITY WILL BE MARGINAL WITH CAPES RANGING FROM 1000 TO 1500. ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF NORTH AND CENTRAL GEORGIA SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
The Atlanta radar (KFFC), 122 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
3 hail. Local standard time, as filed.
An employee at Lawson Chevrolet reported nickel sized hail.
The public reported that pea to nickel sized hail fell along Fairview Road in Jasper for over 15 minutes. The hail covered the ground.
The public reported that nickel sized hail fell along Georgia Highway 282, lasting for 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376871, 376872, 376873.